clock menu more-arrow no yes

Filed under:

IMPACT OF HEART MEDICATION CAN BE SUBTLE

Dear Dr. Donohue: Please excuse my spelling. I am a 57-year-old man and a smoker. I have been diagnosed as having cardiac arrhythmia. My blood pressure is 140 over 80, and my doctor has me on Mexitil. I have been taking this for several months now, and I don't see much of a change. Can you tell me what your prognosis would be for my condition?

- N.J.

Answer: Your spelling is fine.

Please quit smoking, N.J.

Perhaps you only think the medicine is not making a difference. Mexitil controls ventricular tachycardia, which is a runaway heart condition, an arrhythmia that can cause big trouble. It involves the lower chambers of the heart, from whence blood is circulated to other points in the body.

Sometimes, ventricular arrhythmia makes its presence known by feelings of wooziness or fainting. In other patients, the problem produces only slight or altogether silent effects. So the patient need not actually sense the results from a control drug.

Many cardiac arrhythmias are of the less serious kind. For example, those originating in the atria, the upper chambers, are usually much less serious. Yours, involving the ventricles of the heart, fall into a danger zone.

So you have two things to determine: Ask your doctor why he prescribed your Mexitil and what he expected of it, and find out what the latest tests are telling him about your heart. An EKG would show any changes in heart rhythm.

Dear Dr. Donohue: I suffer panic attacks and anxiety. What causes these, and what are the remedies? I am enclosing more information of a confidential nature for your evaluation.

- C.C.

Answer: You are inquiring about behavioral factors, which guard their secrets most tenaciously. We have no universally reliable answers to questions about causes in either panic attack or anxiety.

We can harken back through genetic studies and delve into childhood experience or try to under-stand just how the brain produces messenger chemicals that produce such reactions. Each idea adds but a brief stroke to the canvas.

That is the negative side. On the positive side, you need not be discouraged or despair of solutions. You have, in fact, reason to be upbeat. With professional help, including drugs and behavior mod-ification, most patients can learn to control both problems.

From your confidential letter, I truly feel that you can be helped greatly. I want you to ask your doctor to direct you to a therapist in the field. Don't waste more time.